California, 2009

Hail in California, July 28 to 29, 2009

July 28 to 29, 2009 · NWS STO · 2 events in 1 county or zone

An upper level low pressure system on the coast coupled with an unstable atmosphere brought isolated thunderstorms over the mountains of interior northern California. Hail was reported locally in western Plumas County each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

An upper level low pressure system on the coast coupled with an unstable atmosphere brought isolated thunderstorms over the mountains of interior northern California. Hail was reported locally in western Plumas County each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 28, 2:30 PM PST, 50 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM PST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PDT TUE JUL 28 2009

.DISCUSSION...
TEMPERATURES RUNNING A FULL 13 DEGREES COOLER AT SACRAMENTO THIS
AFTERNOON THAN YESTERDAY. WINDS AT TRAVIS AFB CONTINUE TO BLOW OVER
25 KTS. THE MARINE LAYER SHOULD RE-ESTABLISH ITSELF OVERNIGHT AS THE
UPPER RIDGE OVER OUR REGION HAS WEAKENED. A DECENT 3.8 MB ONSHORE
GRADIENT KSFO-KSAC SHOULD HELP BRING SOME STRATUS CLOUDS INTO THE
DELTA TONIGHT AND KEEP TEMPERATURES PLEASANTLY COOL IN SACRAMENTO.
THE COOLING HAS WORKED INTO STOCKTON AND MODESTO...BUT THE FOLKS IN
REDDING WILL HAVE TO WAIT ONE MORE DAY TO SEE THEIR COOLING TREND
KICK IN.

ISOLATED THUNDERSTORMS DEVELOPED NEAR THE SIERRA CREST LATE THIS
AFTERNOON. ANOTHER CELL DEVELOPED NORTH OF CHESTER WHILE IT APPEARS
SOME BUILDUPS ARE ALSO OCCURRING OVER THE COASTAL MOUNTAINS...BUT NO
LIGHTNING HAS BEEN OBSERVED THERE. MOST OF THE ACTIVITY NEAR THE
SIERRA WILL SOON SHIFT EAST OF THE CREST BUT WILL CONTINUE TO
MONITOR. THE BUILDUPS ARE DUE TO THE DESTABILIZING OF THE ATMOSPHERE
AS A WEAK UPPER LOW DEVELOPS ALONG THE CALIFORNIA COAST WHILE THE
UPPER RIDGE WEAKENS. MODEST DIVERGENCE ALOFT CONTINUES TONIGHT NEAR
THE CREST AS THE REMNANTS FROM AN EASTERLY WAVE LINGER NEAR THE
CREST PER THE 18Z MODELS. THIS MAY KEEP SOME CLOUDS GOING IN THE
SIERRA. WE DO NOT HAVE ANY SHOWERS IN OVERNIGHT BUT A STRAY ONE MAY
SHIFT WEST OF THE CREST OVER TUOLUMNE / ALPINE COUNTIES IN WEAK
EASTERLY 700-500MB FLOW.

THE RIDGE BREAKS DOWN MORE TOMORROW. WE WILL HAVE ISOLATED
THUNDERSTORMS IN ALL OF OUR MOUNTAIN AREAS. WEAK NORTHEAST 700-500MB
FLOW SOUTH OF I-80 MAY LET SOME CLOUDS AND SHOWERS DRIFT INTO THE
FOOTHILLS AS WELL. WITH MORE SYNOPTIC COOLING AND MORE MOISTURE IN
PLACE (MODEL PRECIPITABLE WATER FORECASTS IN THE 0.75 INCH
RANGE)...TOMORROW WILL BE OUR BETTER CHANCE OF CONVECTION AS THE
THERMAL TROF EXPANDS OVER CALIFORNIA ABOVE 925 MB. TEMPERATURES
SHOULD COOL A FEW MORE DEGREES. WE EXPECT HIGHS IN THE LOWER 90S IN
SACRAMENTO AND PERHAPS 100-102 AT REDDING/RED BLUFF. BY THURSDAY A
STRONGER SOUTHWEST FLOW ALOFT DEVELOPS WHICH DRIES AND STABILIZES
THE ATMOSPHERE. A NICE BREEZE SHOULD BLOW THROUGH THE
DELTA...KEEPING TEMPERATURES FROM GETTING TOO HOT IN SACRAMENTO. THE
LATEST GFS IS MORE PROGRESSIVE AGAIN WITH A STRONGER UPPER LOW
APPROACHING CALIFORNIA FROM THE PACIFIC. THE ECMWF IS SLOWER AND
THE UKMET IS FARTHER SOUTH AND WEAKER. THE CURRENT FORECAST IS BASED
ON THE SLOWER PROGRESSION OF THE LOW...WITH A SHORT WAVE RIDGE
OVER THE REGION FRIDAY. THIS TRANSLATES TO SEASONALLY WARM
TEMPERATURES AND DRY WEATHER. WE DID LINGER JUST A SLIGHT CHANCE OF
A THUNDERSTORM NEAR THE CREST IN CASE THE LOW COMES IN EVEN SLOWER.
SG

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)...
THE BIG QUESTION IN THE EXTENDED FORECAST REMAINS...WHAT PATH WILL
THE CUT-OFF LOW FOLLOW AS IT AFFECTS THE WEST COAST. MODELS START
DIVERGING THE STORM TRACK SATURDAY. BOTH THE GFS AND ECMWF SHOW A
569 LOW EARLY SATURDAY AT 12Z. THE ECMWF HAS THE LOW CENTERED NEAR
38N 130W BUT THE GFS HAS THE CENTER OF THE LOW EAST OF 130W AND
PROGRESSIVELY MOVES INTO THE WEST COAST BY EARLY SUNDAY MORNING. THE
GFS THEN TRACKS THE LOW NORTHEAST AFFECTING CENTRAL AND NORTHERN
CALIFORNIA UNTIL IT MOVES INTO OREGON LATE TUESDAY/EARLY WEDNESDAY.
THE ECMWF SOLUTION HAS THE LOW BRUSHING THE NORCAL COASTLINE ON
SUNDAY THEN RETROGRADING BACK OVER THE OCEAN AND MOVING NORTHWARD AS
HIGH PRESSURE RIDGING RE-DEVELOPS ACROSS CALIFORNIA. WITH EITHER
SOLUTION...TEMPERATURES WILL BE COOLER AND BELOW NORMAL OVER THE
WEEKEND AS THE LOW APPROACHES...DEEPENS THE MARINE LAYER AND
ENHANCES THE DELTA BREEZE. ON MONDAY TEMPERATURES WILL REMAIN BELOW
NORMAL INTO MIDWEEK IF THE GFS PANS OUT OR GRADUALLY WARM IF THE
ECMWF IS CORRECT. HAVE GONE WITH THE MIDDLE GROUND FOR TEMPS IN THE
FORECAST. OTHER VARIABLES THAT MAY NEED TO BE ADJUSTED IN THE
EXTENDED ARE THE POSSIBILITY OF GUSTY RIDGETOP WINDS AND
THUNDERSTORMS/SHOWERS ACROSS HIGHER TERRAIN. HAVE LEFT FORECAST DRY
UNTIL MODEL AGREEMENT IMPROVES AS MOST INSTABILITY LOOKS TO BE NORTH
AND EAST OF OUR REGION.  JBB

&&

.AVIATION...VFR CONDS FOR ALL TAF SITES IN THE VALLEY IN THE NEXT 24
HRS. ONSHORE WINDS STARTING TO PICK UP THIS AFTERNOON AND WILL
CONTINUE THAT TREND INTO TONIGHT. ONSHORE GRADIENT FROM
SFO-SAC IS NOW AT 3.6 MB...OVER 1 MB STRONGER THAN YESTERDAY. WIND
SPEEDS RANGING 8-15 MPH FOR THE TAF SITES...STRONGEST WINDS NEAR THE
DELTA AND AROUND SAC METRO AREA. BUILDING CUMULUS CLOUDS ACROSS
HIGHER TERRAIN INCLUDING THE COASTAL AND NORTHERN MTNS BUT MAINLY
OVER THE SIERRA WHERE THUNDERSTORMS ARE NOW AFFECTING THE CREST NEAR
LAKE TAHOE AND SOUTHWARD. THUNDERSTORMS MAY SPREAD NORTHWARD ALONG
THE CREST...RADAR DETECTS A CELL NEAR THE PLUMAS/SHASTA COUNTY LINE
THAT LOOKS PROMISING.  JBB

&&

.STO WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 28, 6:00 AM PST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE JUL 28 2009

CAZ013>019-063-064-066>069-291400-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED THIS AFTERNOON IN SOME
AREAS WITH HIGH TEMPERATURES 106 TO 112 IN THE NORTHERN SACRAMENTO
VALLEY AND 80S IN THE MOUNTAINS. THERE IS A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS NEAR THE SIERRA CREST THIS AFTERNOON AND EVENING.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

UPPER LEVEL LOW GRADUALLY APPROACHING THE WEST COAST WILL BRING
COOLER TEMPERATURES THROUGH THE PERIOD. THUNDERSTORMS ARE POSSIBLE
IN THE MOUNTAINS...MAINLY ON WEDNESDAY. OTHERWISE...NO HAZARDOUS
WEATHER IS
EXPECTED AT THIS TIME.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The radar

The Beale AFB radar (KBBX), 96 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Plumas

When
July 28, 3:20 PM PST to July 29, 3:30 PM PST
Where
Plumas County, 1.38 mi N of Chester Arpt
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
40.300, -121.230

A Co-operative observer estimated hail from dime to penny sized.

Hail, Plumas

When
July 29, 12:15 PM PST to 12:30 PM PST
Where
Plumas County, 7.22 mi NW of Wonderland
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
40.509, -121.433

Lassen Volcanic National Park rangers reported quarter sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186734, 186733.